Montana, 2013Winter Storm in Montana, April 13 to 14, 2013
April 13 to 14, 2013 · NWS BYZ · 3 events in 3 counties and zones
A strong Pacific Storm system brought unseasonably cold air along with periods of heavy wet snow to portions of Southeast Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific Storm system brought unseasonably cold air along with periods of heavy wet snow to portions of Southeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 13, 2:43 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 13, 2:43 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT SAT APR 13 2013
.SHORT TERM...VALID FOR SUN AND MON...
STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO IMPACT THE FORECAST
AREA TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING BELOW NORMAL
TEMPERATURES AND PRECIPITATION TO THE ENTIRE REGION.
TONIGHT THROUGH SUNDAY NIGHT...FORECAST REMAINS DIFFICULT THROUGH
THIS PERIOD AS MODEL DISAGREEMENT CONTINUES. GFS/CANADIAN MODELS
ARE TAKING THE SOUTHERN TRACK WITH THE CLOSED UPPER LEVEL LOW OVER
SOUTHEAST MONTANA WHILE THE EC AND NAM ARE TAKING A MORE NORTHERN
TRACK WITH THIS LOW. THE NORTHERN TRACK WOULD BRING LESSER
PRECIPITATION AMOUNTS. WILL LEAN FORECAST TOWARD THE GFS MODEL.
THE UPPER TROUGH IS CURRENTLY MOVING ACROSS OUR CENTRAL ZONES WITH
CONVECTIVE RAIN AND SNOW SHOWERS DEVELOPING. THE UPPER TROUGH IS
VERY DYNAMIC WITH STRONG Q VECTOR FORCING ALONG WITH STRONG
SURFACE CONVERGENCE WITH ASSOCIATED COLD FRONT. RAIN SHOWERS ARE
DEVELOPING OVER THE PLAINS WITH THE PASSAGE OF THE FRONT WHILE
SNOW SHOWERS ARE DEVELOPING IN THE MOUNTAINS AND NEARBY FOOTHILLS.
SEVERAL INCHES OF NEW SNOW WILL BE POSSIBLE THIS EVENING FROM RED
LODGE TO NYE WHILE 5 TO 8 INCHES ARE EXPECTED IN THE MOUNTAINS.
UPPER TROUGH WILL MOVE INTO SOUTHEAST MONTANA TONIGHT AND WILL
BRING PERIODS OF HEAVY SNOW BY LATE EVENING. GFS/CANADIAN DEVELOP
A SURFACE LOW OVER NORTHWEST SOUTH DAKOTA LATE TONIGHT. THIS LOW
ALONG WITH THE UPPER LOW WILL WRAP PRECIPITATION BACK INTO
SOUTHEAST MONTANA TONIGHT THROUGH SUNDAY WHICH WILL BRING A PRO-
LONG PERIOD OF ACCUMULATING SNOW DUE TO AN INVERTED SURFACE TROUGH
OVER THE SOUTHEAST. STRONG ISENTROPIC LIFT AND FRONTOGENESIS WILL
ALSO SET UP AND WILL GO AHEAD AND ISSUE A WINTER STORM WARNING
FOR FALLON COUNTY WHERE THE BEST LIFT APPEARS TO BE SETTING UP.
SNOW AMOUNTS OF 6 TO 8 INCHES ARE EXPECTED THERE. WILL ALSO ISSUE
A WINTER WEATHER ADVISORY FOR CUSTER...POWDER RIVER AND CARTER
COUNTIES FOR SNOW AND BLOWING SNOW ADVISORY WITH 3 TO 5 INCHES OF
SNOW EXPECTED. THESE TWO HIGHLIGHTS WILL BE IN EFFECT FROM 03Z
TONIGHT THROUGH 06Z MONDAY. AREAS WEST OF MILES CITY WILL SEE 1 TO
TWO INCHES.
MONDAY AND MONDAY NIGHT...STRONGEST LIFT WILL SHIFT NORTHEAST OF
THE AREA EARLY MONDAY MORNING BUT THE UPPER TROUGH WILL STILL
REMAIN OVER THE AREA AND WILL BRING SCATTERED PRECIPITATION ALONG
WITH BELOW NORMAL TEMPERATURES. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE EXTENDED FORECAST REMAINS MOSTLY ON TRACK FOR NOW WITH THE
MODELS CONSISTENT IN THE LARGE SCALE PATTERN. HOWEVER...THERE
REMAINS MUCH UNCERTAINTY IN THE DETAILS OF HOW THIS PATTERN
EVOLVES AND AFFECTS OUR SENSIBLE WEATHER.
THE EXTENDED FORECAST BEGINS ON TUESDAY WHERE COLD AIR WILL REMAIN
IN PLACE BEHIND ACROSS THE FORECAST AREA IN THE WAKE OF THE
WEEKEND WEATHER SYSTEM AND AS THE NEXT PACIFIC TROUGH SLIDES
OVERHEAD. EXPECT TO KEEP THE SHALLOW COLD AIR MASS WITH NORTHERLY
WINDS IN PLACE THROUGH TUESDAY...WHICH WILL INCREASE OUR CHANCES
OF SOME LOW-LEVEL FORCED SNOW SHOWERS. HOWEVER...WITH THE MODELS
CURRENTLY DIGGING THE STRONGEST PART OF THE PACIFIC ENERGY TO OUR
SOUTH...DONT SUSPECT THERE WILL BE ENOUGH FORCING TO GENERATE
MEANINGFUL ACCUMULATIONS.
HOWEVER...FOR TUESDAY INTO WEDNESDAY...THE POTENTIAL FOR SOME
MORE SUBSTANTIAL SNOW ACCUMULATIONS FOR OUR SOUTHEASTERN ZONES
CANNOT YET BE RULED OUT. THE MAIN QUESTION REMAINS THE EXACT TRACK
OF THE UPPER-LEVEL LOW...WHICH THE MODELS CONTINUE TO STRUGGLE
WITH LOCKING ON TO A COMMON TRACK. SHOULD THE TRACK OF THE LOW
TREND FARTHER NORTH...THEN WE WILL HAVE TO CLOSELY WATCH SOUTHEAST
MONTANA AND NORTHERN WYOMING FOR ACCUMULATING SNOWFALL.
EXPECT TO SEE A SLOW WARMING TREND BY THURSDAY INTO THE
WEEKEND. HOWEVER...WITH THE NORTHWESTERLY FLOW ALOFT WE WILL
LIKELY STAY SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. ALSO
MODELS CONTINUE TO SUGGEST A SHORTWAVE WITH AMPLE MOISTURE
IMPACTING THE FORECAST AREA BY FRIDAY. CHURCH
&&
.AVIATION...
A PACIFIC COLD FRONT WILL CONTINUE TO PUSH A BAND OF RAIN AND
SNOW SHOWERS EAST ACROSS THE STATE THIS EVENING. EXPECT PERIODS OF
MVFR/IFR CONDITIONS DUE TO LOWERED CEILINGS AND REDUCED
VISIBILITIES IN THESE SHOWERS. GUSTY WINDS NORTHWEST WINDS
EXPECTED ALONG AND BEHIND THE COLD FRONT.
SNOW WILL CONTINUE ACROSS EASTERN MONTANA...INCLUDING KMLS AND
KBHK...OVERNIGHT AND INTO SUNDAY...RESULTING IN MVFR/IFR CEILINGS
AND VISIBILITIES. A BRIEF PERIOD OF CLEARING IS POSSIBLE
OVERNIGHT AT KBIL/KSHR/AND KLVM BEFORE CEILINGS LOWER AGAIN ON
SUNDAY MORNING WITH SNOW SHOWERS BRINING PERIODS OF MVFR/IFR
CONDITIONS. CHURCH
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 031/039 023/037 023/036 021/041 024/051 031/054 032/056
56/J 65/J 35/S 33/S 21/B 23/W 33/W
LVM 025/035 019/038 017/034 018/040 019/049 028/052 030/055
55/J 55/J 54/S 32/S 22/W 23/W 33/W
HDN 030/038 024/038 022/036 018/041 022/051 028/055 030/057
88/J 64/W 35/S 34/S 21/B 24/W 44/W
MLS 030/033 023/036 019/034 019/037 021/046 027/052 028/053
+9/J 74/J 24/S 23/S 11/E 23/W 22/W
4BQ 029/033 022/035 018/034 015/035 017/043 026/051 026/051
99/J 73/J 25/S 44/S 11/E 23/W 33/W
BHK 027/028 021/033 018/033 017/031 016/039 023/046 024/047
+9/J 73/J 23/S 23/S 11/E 22/W 32/W
SHR 027/035 021/038 020/033 018/036 019/046 024/051 026/052
86/J 55/W 56/S 55/S 22/W 23/W 34/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT MDT SUNDAY NIGHT FOR ZONES 32-36-37.
WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT MDT SUNDAY NIGHT FOR ZONE 33.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 13, 7:22 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MDT SAT APR 13 2013
MTZ028>042-056>058-063>068-WYZ098-099-150230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
822 PM MDT SAT APR 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA TONIGHT
AND IS EXPECTED TO PRODUCE AREAS OF MODERATE TO HEAVY SNOW ACROSS
MUCH OF EASTERN MONTANA. INTERSTATE 94 FROM EAST OF FORSYTH
THROUGH MILES CITY...AND HIGHWAY 12 FROM MILES CITY TO BAKER WILL
LIKELY BE AFFECTED. HEAVY SNOW IS ALSO POSSIBLE FROM BAKER SOUTH
TO EKALAKA AND ALZADA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE OVER PORTIONS OF SOUTHEAST MONTANA SUNDAY INTO
SUNDAY NIGHT. THE SNOW IS EXPECTED TO BE HEAVY AT TIMES WITH
AREAS OF BLOWING SNOW. MOTORISTS SHOULD EXPECT TO ENCOUNTER
SNOW PACKED AND SLICK ROADS WITH REDUCED VISIBILITY. THESE
CONDITIONS WILL POSE A THREAT TO YOUNG LIVESTOCK AS WELL.
CONDITIONS WILL IMPROVE BY MONDAY...BUT TEMPERATURES WILL REMAIN
WELL BELOW NORMAL THROUGH AT LEAST MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 13, 5:48 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
648 PM MDT SAT APR 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM NON-TSTM WND GST 2 SSW SHERIDAN 44.77N 106.97W
04/13/2013 M59 MPH SHERIDAN WY ASOS
SHERIDAN ASOS
&&
JKLWinter Storm, Fallon
- When
- April 13, 8:00 PM MST to April 14, 8:00 PM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 7 inches were reported across the entire area.
Winter Storm, Carter
- When
- April 13, 8:00 PM MST to April 14, 8:00 PM MST
- Where
- Carter forecast zone
- Reported by
- Storm Chaser
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Snowfall amounts of 6 inches were reported across the area.
Winter Storm, Northern Rosebud
- When
- April 14, 2:00 AM MST to 7:00 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 12 inches were reported north of Interstate 94.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, April 13, 20132 deaths · 7 injured · 2 events
- Dust Storm and High Wind in Idaho, April 13, 2013$120,000 · 59 kt wind · 4 events
- High Wind in Wyoming, April 13, 201363 kt wind · 14 events
- Winter Storm in South Dakota, April 13 to 15, 201312 events
- Winter Storm in Montana, April 13 to 15, 201311 events
- Winter Weather in Colorado, April 13 to 14, 20136 events
- Hail and Heavy Rain in Louisiana, April 13 to 14, 20130.88 in hail · 4 events
- Winter Storm in Colorado, April 13 to 14, 20133 events
- High Wind in Colorado, April 13 to 14, 201360 kt wind · 3 events
- High Wind in Wyoming, April 13, 201356 kt wind · 2 events
- Tornado and Hail in Texas, April 13, 2013EF0 · 2 events
- Heavy Rain in Hawaii, April 13 to 14, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441363, 441368, 441359.